Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

April 4, 2021Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at Apr 4, 2021, 9:41 PM CDT for Clayton County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2021, 9:41 PM CDT (02:41 UTC)
Expired
Apr 4, 2021, 10:30 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI

County Clayton County, IA

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 9:48 PM CDTHAIL 0.52 Nw Saint Olaf, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS83 KARX 050241
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
941 PM CDT Sun Apr 4 2021

IAZ030-050330-
Clayton-
941 PM CDT Sun Apr 4 2021

...STRONG THUNDERSTORMS IN CLAYTON COUNTY...

At 940 PM CDT, radar indicated strong thunderstorms located along a 
line extending from near Farmersburg to 6 miles southeast of 
Elkader. Movement was east at 20 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Guttenberg, Elkader, Cassville, Garnavillo, Farmersburg, North Buena
Vista, St. Olaf, Garber, Osterdock, Clayton, Elkport, Millville,
Turkey River, National, Littleport, J Wood Campground, Lock And Dam
10, Motor, Communia and County Roads B 56 And X 16.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4269 9134 4300 9154 4297 9116 4295 9115
      4291 9114 4288 9110 4283 9110 4283 9108
      4276 9106 4275 9107 4274 9105 4274 9104
      4272 9102 4272 9100 4267 9095
TIME...MOT...LOC 0240Z 277DEG 16KT 4295 9143 4279 9131 

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 4, 6:51 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 4, 6:51 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 PM CDT Sun Apr 4 2021

.SHORT TERM...(Today through Monday)
Issued at 205 PM CDT Sun Apr 4 2021

Forecast concerns will continue to be the elevated fire weather
conditions today and near record high temperatures, the a return to
a more active weather pattern this week.

Water vapor satellite imagery and heights show a broad mid-
tropospheric ridge over the Rockies and the Plains. Visible
satellite imagery had some mid and high level cloudiness across the
area into northern Wisconsin with a subtle shortwave, mid level warm
air advection combined with a weakening low level jet. At the
surface, low pressure was centered over northern Minnesota with a
warm front lifting north across the region and a trailing cold front
that will continue to move into the forecast area this evening.  The
front stalls across northern Iowa and southern Wisconsin, then lifts
north Monday...meanwhile another subtle shortwave trough will track
across parts of Minnesota tonight and another wave will push across
Iowa Monday.

Near critical fire weather conditions continue with the dry
conditions today and brisk south winds.  Temperatures are warming
through the 70s.  La Crosse's record for today is 80 degrees set in
1921, so should get close. The surface winds gusting 20 to 30 mph
should relax this evening as the trough approaches. Used the RAP for
surface dewpoints yesterday and delayed the onset of the 50's
dewpoints.  A look at recent observations show the 50s dewpoints
into Nebraska and southern Iowa.  The HREF and RAP are handling
these well and transport deepening moisture northward across western
Iowa and into southern Minnesota. The HREF is a little faster with
their arrival after 02Z and north of the IA/MN state line 08Z.  The
RAP brings them west of the area, but then only the 40s dewpoints
spread into the forecast area until Monday morning. These higher
dewpoints and a more active shower and thunderstorm pattern will
bring an end to low relative humidities and provide some much needed
moisture.

Monday will be noticeably more humid with a warm front north of the
forecast area. There may be something isolated tonight with
scattered showers and thunderstorms possible late tonight and Monday
morning with the 40kt low level jet to the south. This jet weakens
to 25 to 30kts as it spreads into the area Monday. A few stronger
storms are possible with MLCAPE values of 800 to 1800 J/kg and 0-6
KM Bulk Shear of 25 to 40 kts. The strongest deep layer shear looks
to be over parts of the forecast area around 18Z...then shifts
toward northwest Wisconsin later Monday night. Forecast soundings
show elevated instability and shear during the morning, the
afternoon and evening. The is some significant drying around 850mb
during the afternoon and evening and could contribute to gusty winds
with any of the showers/tstorms.

.LONG TERM...(Monday Night through Sunday)
Issued at 205 PM CDT Sun Apr 4 2021

Weak cold front becomes quasi-stationary over southern WI/into IA
going into Tuesday as low pressure ramps up over the Plains. Some
weak mid-level ridging looks to dry things a bit Tuesday morning
(maybe a few lingering light showers) but then increasing push of
850mb moisture transport int/over the front is expected to fuel more
showers/embedded storms later in the afternoon. Temperatures remain
warm otherwise with readings topping off in the mid-60s to lower 70s.

For Tuesday night through Friday morning, that Plains low pressure
closes off and slowly lifts northeast into the region. May have to
watch Wednesday as we build some small cape while there's pretty
good curvature in the 0-3km hodograph. May be one of those scenarios
where we could get a few brief small/weak tornado or two. Otherwise,
will see an increase in coverage of showers and isolated storms as
the low approaches. Scattered showers expected to continue Wednesday
night through Friday morning in cyclonic flow. Look for highs in the
mid-50s to mid-60s.

A few lingering showers still possible east of the Mississippi River
Saturday in cyclonic flow of that closed low lifting toward the
UP/Lake Superior. Otherwise, looking continued mild with highs
remaining in the mid-50s to lower 60s.

Models bring a ridge of high pressure into the area for Sunday but
looks like there could be some embedded energy rounding it for the
possibility of a few showers. Will keeps chances on the very low
side at this point. Remaining mild though with highs in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 650 PM CDT Sun Apr 4 2021

VFR conditions expected to continue through this TAF period. A
weakening cold front approaching RST will swing winds around to
the northwest this evening as wind speeds relax. A surface trough
will then settle over the TAF sites overnight, lifting northward
Monday morning. This will bring RST winds back to a more southerly
direction late tonight into Monday, meanwhile keeping winds
southerly at LSE tonight into Monday. Breezy southwest winds are
expected Monday afternoon as the pressure gradient strengthens,
with gusts of 20 to 25 knots likely. Plenty of mid to high clouds
through the period. Models show an increase in instability on
Monday, which could lead to isolated showers and perhaps a storm
or two during the day, particularly afternoon. Activity would be
more favored south of RST/LSE, so did not have enough confidence
to include in the TAFs at this time but will continue to monitor
this potential for later issuances.

&&

.FIRE WEATHER...Into Early This Evening
Issued at 205 PM CDT Sun Apr 4 2021

Very low RH values in the teens/lower 20 percent range and southerly
winds of 10 to 15 mph with gusts up to 25 mph will continue to
produce near critical fire weather conditions as grasses and other
fine fuels remain dry. Moisture starts to increase across the area
tonight with RH values climbing into the upper 60s to upper 80s
after midnight. Rain chances return on Monday into Monday night,
then widespread rains are looking likely Tuesday night into
Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...DAS
AVIATION...Kurz
FIRE WEATHER...DAS/Wetenkamp
Hazardous weather outlook, Apr 4, 8:34 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
834 PM CDT Sun Apr 4 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
834 PM CDT Sun Apr 4 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of Tonight

Isolated thunderstorms will be possible across portions of
northeast Iowa and far southwest Wisconsin. Lightning will be the
main hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be chances for thunderstorms Monday into Monday night.
An isolated strong storm or two is possible north of Interstate
90 Monday afternoon into Monday evening.

Additional thunderstorms are possible at times from Tuesday
through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Apr 4, 7:38 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
738 PM CDT Sun Apr 4 2021

IAZ010-011-019-029-030-WIZ054-050130-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-Crawford-
738 PM CDT Sun Apr 4 2021

...ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHEAST IOWA
AND FAR SOUTHWEST WISCONSIN THIS EVENING...

At 736 PM CDT, radar indicated a cluster of thunderstorms located
along a line extending from 8 miles west of Harpers Ferry to near
New Hampton. Movement was east at 25 mph.

Locations impacted include...
Decorah, Prairie Du Chien, Waukon, New Hampton, West Union, Elkader,
Lansing, Postville, Monona, Calmar, Fredericksburg, McGregor, Ossian,
Garnavillo, Elgin, Clermont, Hawkeye, Lawler, Marquette and
Spillville.

Frequent cloud to ground lightning is occurring a few of these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle if you hear thunder or
see lightning.

LAT...LON 4289 9208 4291 9208 4291 9241 4321 9240
      4321 9208 4338 9194 4335 9067 4311 9079
      4299 9106 4299 9115 4290 9114 4283 9128
TIME...MOT...LOC 0036Z 276DEG 22KT 4324 9130 4304 9224

Kurz
Special weather statement, Apr 4, 8:28 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
828 PM CDT Sun Apr 4 2021

IAZ011-WIZ054-061-050215-
Allamakee-Crawford-Grant-
828 PM CDT Sun Apr 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLAMAKEE...
NORTHWESTERN GRANT AND SOUTHERN CRAWFORD COUNTIES...

At 827 PM CDT, a strong thunderstorm was located near Harpers Ferry,
or near Prairie Du Chien, moving southeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Prairie Du Chien, Harpers Ferry, Bridgeport, Wauzeka, Eastman, Patch
Grove, Millville, Woodman, Highway 35 And County D, Wyalusing State
Park, Harris Ridge, Yellow River State Forest, Limery Ridge, Waukon
Jct, Effigy Mounds, Boydtown, Hazen Corners, Andy Mountain
Campground, Kickapoo Indian Caverns and Brodtville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4287 9098 4303 9117 4307 9118 4308 9118
      4308 9124 4313 9130 4323 9122 4312 9073
TIME...MOT...LOC 0127Z 294DEG 18KT 4312 9115

Kurz
Special weather statement, Apr 4, 9:19 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
919 PM CDT Sun Apr 4 2021

WIZ061-050300-
Grant-
919 PM CDT Sun Apr 4 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY...

At 919 PM CDT, a strong thunderstorm was located 7 miles north of
Bloomington, or 10 miles east of Prairie Du Chien, moving southeast
at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fennimore, Mount Ida, Mount Hope, Millville, Porters Bridge and
Klondyke Secluded Acres.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4279 9080 4301 9102 4303 9100 4303 9097
      4306 9094 4297 9064
TIME...MOT...LOC 0219Z 298DEG 12KT 4300 9094

Kurz
Special weather statement, Apr 4, 9:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
941 PM CDT Sun Apr 4 2021

IAZ030-050330-
Clayton-
941 PM CDT Sun Apr 4 2021

...STRONG THUNDERSTORMS IN CLAYTON COUNTY...

At 940 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Farmersburg to 6 miles southeast of
Elkader. Movement was east at 20 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Guttenberg, Elkader, Cassville, Garnavillo, Farmersburg, North Buena
Vista, St. Olaf, Garber, Osterdock, Clayton, Elkport, Millville,
Turkey River, National, Littleport, J Wood Campground, Lock And Dam
10, Motor, Communia and County Roads B 56 And X 16.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4269 9134 4300 9154 4297 9116 4295 9115
      4291 9114 4288 9110 4283 9110 4283 9108
      4276 9106 4275 9107 4274 9105 4274 9104
      4272 9102 4272 9100 4267 9095
TIME...MOT...LOC 0240Z 277DEG 16KT 4295 9143 4279 9131

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:38 PM CDTSpecial Weather StatementARXCrawford52 min
Apr 4, 8:28 PM CDTSpecial Weather StatementARXCrawford47 min
Apr 4, 9:19 PM CDTSpecial Weather StatementARXGrant41 min
Apr 4, 10:40 PM CDTSpecial Weather StatementARXClayton35 min
Apr 5, 5:58 AM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd62 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.